Grem and Citalopram; a Love Story Gone Wrong

citalopram

Me thinks Grem needs some new tablets. Since my Ice Bucket babble I have been on holiday to Valencia, which was fun, and generally been a lot more active. This has made me more and more aware of how serious the side effects from my citalopram are becoming. when I started taking this medication I took 20mg. That lasted a couple of months before I went up to 30mg and that lasted two and a half years. However in February of this year I felt it just wasn’t enough anymore. As my anxiety diminished my depression got worse. I became very aware of how I believed I could do things now but I couldn’t motivate myself to actually do them. My insulin pump was taking far longer to settle than I had hoped and because I was out and about more I had more people telling me how ill I looked. So off I trotted to the doctor and another 10mg went into my morning.

At first it was fantastic. I felt a surge of energy, a declogging of the brain, a lease of life and a new determination.

Then I noticed the side effects. For months I have wrestled with the question of whether the positives of the medication dose outweigh the negatives or not. Sadly, I’m coming to realise that they don’t. It is hard to admit that and harder still to go to a Doctor and say ‘these work but’. I went once before but I didn’t list everything as I didn’t connect it all and I allowed myself to be pushed aside really. So I’m going back. 40mg of citalopram has brought horrid dry mouth which has me waking up with a sore throat every morning, restless sleep, bloating, and the return of my exhaustion. Whether that is because citalopram can make you tired on your own or because I wake up every few hours because I don’t sleep deeply enough or worse both I’m not sure. What I am sure of is that whever the doctor wants to try and fob me off with I know there are many different medications. He could lower my citalopram to 10mg for my anxiety and give me another anti-depressant. He could try another combo. He could lower my citalopram by a little and give me a little of something else.

It is one thing being exhausted and dealing with these things now. Back at university it will be a hell of a lot harder. Plus, mental health or not I didn’t battle my weight through a 2 stone weight loss to lose it all to 10mg of citalopram. My thyroid could very easily have made it harder to lose the weight or in fact caused me to gain it so I will be damned if I am lucky in that and then this happens. Plus, frankly, I can’t afford another new wardrobe. So yes, a lot of changes right now. I’m back on the diet to shift the half stone that appeared despite me always sticking to my calories and I’m off to the doctor. I will then reassess what calorie intake I need to remain stable when I’m back to where I was. I’m not going to let my brain chemistry take anything else from me. It isn’t going to take my sleep, my happiness or my banging hips.

Don’t get me wrong. I started taking citalopram when no one had a damn good word to say about it and it changed my life. Maybe it even saved it. Thinking back most of those people were on high doses of it and maybe that is where it becomes a ‘let’s weigh up X and Y’ medication. With any medication of course the more you take the more likely the side effects are. I don’t want people to read this and think it is a terrible medication for anxiety and depression because it isn’t. I never had ANY side effects before I started taking 40mg. It actually makes me rather sad to think I might have to take something else because I feel like I have been on a journey with this medicine. It just happens that our relationship is perhaps at the end of the road. I have not needed a nap 4 hours after getting up in nearly 18 months, before the pump, before the right levels of levothyroxine, before the citalopram started to really bring my mood up. Every medication works for some and not for others. Every medication may stop working or only work to a point. Nothing wrong with that.